I've been taking Lamictal (Lamotrigine) for about four months. I have bi-polar disorder II and I take it to relieve symptoms associated with this disorder. I also take Fluvoxamine for OCD, Trazadone and Temazepam for insomnia. I am currently taking 100mg (50 mg twice a day) and I've been on that dosage for over one month. I feel great (normal) up until about two or three in the afternoon, then I begin feeling tired and depressed. This is a consistent issue, sometimes it's worse but it's always there. What should I do? Should I ask my psychiatrist if I can increase my dosage? Lower dosages were even more problematic as they failed to alleviate most of my BPII symptoms.
Please let me know, I'm getting very desperate. I've tried finding an answer online but there don't seem to be many people voicing this issue.
You should tell your psychiatrist and discuss what should be done.
22 Jan 2013
I have been on Lamictal for two years moving up to 400mg a day about a year and a half ago. We dropped to 300mg a day in November. Going to ask psych to start increasing again to 400. Worked wonders for a long time which is why we decreased it. Moods began fluxuating again. Tried Risperadol .5 in addition but I didn't like side effects. I too am Bipolar II and have been recently diagnosed with ADHD. I take Adderall total 50mg a day (20, 20, 10) xanax 2mg a day total (3 times a day), and Lamictal 300mg a day. We have tried splitting the Lamictal into 200mg twice a day and recently changed to the 300 at night (around 8). It does help me to sleep but my mood between 6 and when I go to bed is not great. However Lamictal is the mainstay of my medication regime, the one thing I won't stop taking (I am very adament about that with my new psych). I was told that it stays in your system for 24 hours, so over the course of the day it does become less effective.
I am on a high dosage (my body adjuts to medication very quickly), but it tends to keep me going. We went from 25 to 50 to100 to 200 to 300 and finally to 400. This was over a fairly short amount of time until we hit a balance of 200 in am and 200 in pm. But like you, it does wear off. Want to go back to 400 and split again but take 2nd dosage later in the afternoon instead of at night. I think it was the ADHD that threw it off. Some people need higher dosages then others. Because it helped me in the beginning we kept going until we hit the dosage that worked the best. Keep a journal of what you are experiencing and take it with you to your next doc appt. You might simply need an increase if it is already working for most of the day at your current dosage.
22 Jan 2013
Dear Andrew, I was going through some major life event's ..oh, a few months ago, and I was sinking into what some would call the depression pit. I started having these huge major mood swings. bless my hubby's heart. I'm telling ya. some men would say..Baby heres the front door. I would be just fine one moment, and talkative and smiling,and laughing when my husband would call and check on me at about 10:00 in the morning. Then he would call back four hours later and I would be bawling, telling him how horrible everything was. He was like, you were fine the last time I talked to you. It's like it just would creep up on me, and then I would just start crying having this major depression come all over me. I wanted to control it, but I couldn't for the life of me. I realized that I had a child to care for and I didn't want him seeing me like this.
I didn't want to feel like this. My doctor started me out on Lamictal at a very small dose. I'll be honest. didnt help very much. he then upped the dose, and I began to feel a little better and the mood swings were still there, but not as many. Now I''m on 300mg, and it has been a life saver for me. I do take another medication for depression, but nothing worked like Lamictal. I'm no dr. so it's a little rough telling you what to do. I will tell you to definitly ask your doc. about raising the dose, and seeing if it makes a difference. If that' s what you want to do.Some people don't give medicine time to work. I'm the first to say I've been guilty about this myself over the years. You live and learn. I wish you the very best of luck with this. I want you to feel better, and I think this will possibly work. Many blessings to you. Your Friend, Ruthie
23 Jan 2013
Hi Andrew. How are you feeling today? I believe you need to talk to your doc about this. You could need an adjustment in all your meds because we don't know which one that could help or not. I take Lamotrogine in the late morning or late afternoon. It doesn't seem to have that affect on me. But, I have to, or I could go into mania. I've been in mania and it lasted a year and a half. I stopped taking all of my meds... It was awful, and I won't do it again. I wonder if your having a reaction to the combination. Hmmm Your question is difficult because of the number of meds your taking. It could be Lamotrogine. But how can you know? After I take it, I have energy for 3-4 hrs. I don't get depressed on lamictol, but were all different. You need to get out of this depression. Depression robs you of joy. Go to your doc or talk to him/her asap. We both know you can't go on like this. Depression is a dark place to be.
Please, do everything you can to get out of it. Do you work? I don't. If these symptoms happened to me, I'd take a nap. It really doesn't matter. We're talking about you. I'd love to have the knowledge to give you an informed answer, but I'm not a doc. Your issue is complex and I'm not qualified to help. I have prayed for you. and God always hears our prayers. God bless you, my friend Andrew. You take care. If I can help you in anyway, plz let me know. L, Anna
17 Feb 2014
Might want try Lamictal ODT (slow release) and split the the dose am/pm. It did wonders for me. Downside is: only brandname avail and usually pharmacies doesn't carry more than 30 tablets
30 Apr 2015
I am bp2 I just went to my pdoc yesterday with feeling meds wear off early afternoon..3pm. I sm on 300 mg of lamictal in am, trazadone 50 mg to help me stay asleep and 1mg day around 8pm to unwind my racing thoughts to fall asleep..I asked about taking 150 lamictsl in am an 150 in pm but worried I would get depressed during the day..she said there is lamictal xr which will keep your blood levels stable for the day and evening..I have Humana epo and cost was 600 for a 90 day supply.I won't pay that..I am upping my dose and g onna take 75 mg lamictsl ..around 3 and move up as needed... also told her on nights I take trazadone which had worked wonderfully that I feel depressed the next day and moody... she said it has antidepressant properties in it and yh as ys why I feel depressed as all antidepressants work opposite on me hope this helps
Subscribe to receive email notifications whenever new articles are published.
Drugs.com provides accurate and independent information on more than 24,000 prescription drugs, over-the-counter medicines and natural products. This material is provided for educational purposes only and is not intended for medical advice, diagnosis or treatment. Data sources include IBM Watson Micromedex (updated 1 Mar 2019), Cerner Multum™ (updated 1 Mar 2019), Wolters Kluwer™ (updated 28 Feb 2019) and others. Refer to our editorial policy for content sources and attributions.